J Evison

University of Zurich, Zürich, Zurich, Switzerland

Are you J Evison?

Claim your profile

Publications (8)12.79 Total impact

  • [Show abstract] [Hide abstract]
    ABSTRACT: We characterized lipid and lipoprotein changes associated with a lopinavir/ritonavir-containing regimen. We enrolled previously antiretroviral-naive patients participating in the Swiss HIV Cohort Study. Fasting blood samples (baseline) were retrieved retrospectively from stored frozen plasma and posttreatment (follow-up) samples were collected prospectively at two separate visits. Lipids and lipoproteins were analyzed at a single reference laboratory. Sixty-five patients had two posttreatment lipid profile measurements and nine had only one. Most of the measured lipids and lipoprotein plasma concentrations increased on lopinavir/ritonavir-based treatment. The percentage of patients with hypertriglyceridemia (TG >150 mg/dl) increased from 28/74 (38%) at baseline to 37/65 (57%) at the second follow-up. We did not find any correlation between lopinavir plasma levels and the concentration of triglycerides. There was weak evidence of an increase in small dense LDL-apoB during the first year of treatment but not beyond 1 year (odds ratio 4.5, 90% CI 0.7 to 29 and 0.9, 90% CI 0.5 to 1.5, respectively). However, 69% of our patients still had undetectable small dense LDL-apoB levels while on treatment. LDL-cholesterol increased by a mean of 17 mg/dl (90% CI -3 to 37) during the first year of treatment, but mean values remained below the cut-off for therapeutic intervention. Despite an increase in the majority of measured lipids and lipoproteins particularly in the first year after initiation, we could not detect an obvious increase of cardiovascular risk resulting from the observed lipid changes.
    AIDS research and human retroviruses 05/2011; 27(5):525-33. · 2.18 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Impaired endothelial function was demonstrated in HIV-infected persons on protease inhibitor (PI)-containing antiretroviral therapy, probably due to altered lipid metabolism. Atazanavir is a PI causing less atherogenic lipoprotein changes. This study determined whether endothelial function improves after switching from other PI to atazanavir. Randomised, observer-blind, treatment-controlled trial. Three university-based outpatient clinics. 39 HIV-infected persons with suppressed viral replication on PI-containing regimens and fasting low-density lipoprotein (LDL)-cholesterol greater than 3 mmol/l. Patients were randomly assigned to continue the current PI or change to unboosted atazanavir. Endpoints at week 24 were endothelial function assessed by flow-mediated dilation (FMD) of the brachial artery, lipid profiles and serum inflammation and oxidative stress parameters. Baseline characteristics and mean FMD values of the two treatment groups were comparable (3.9% (SD 1.8) on atazanavir versus 4.0% (SD 1.5) in controls). After 24 weeks' treatment, FMD decreased to 3.3% (SD 1.4) and 3.4% (SD 1.7), respectively (all p = ns). Total cholesterol improved in both groups (p<0.0001 and p = 0.01, respectively) but changes were more pronounced on atazanavir (p = 0.05, changes between groups). High-density lipoprotein and triglyceride levels improved on atazanavir (p = 0.03 and p = 0.003, respectively) but not in controls. Serum inflammatory and oxidative stress parameters did not change; oxidised LDL improved significantly in the atazanavir group. The switch from another PI to atazanavir in treatment-experienced patients did not result in improvement of endothelial function despite significantly improved serum lipids. Atherogenic lipid profiles and direct effects of antiretroviral drugs on the endothelium may affect vascular function. Trial registration number: NCT00447070.
    Heart (British Cardiac Society) 03/2009; 95(5):385-90. · 5.01 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Skeletal tuberculosis is now uncommon in developed countries. In immunocompromised patients--particularly in the HIV-infected--who present with subacute or chronic joint pain refractory to conventional treatment, osteoarticular tuberculosis should still be included in the differential diagnosis. We report on a lethal case of disseminated tuberculosis in an HIV-infected subject. Dissemination may have resulted from the implantation of an articular prosthesis in a knee joint with unsuspected osteoarticular tuberculosis. The diagnosis was established months later when the patient presented with far-advanced tuberculous meningitis, miliary tuberculosis of the lungs, femoral osteomyelitis and extended cold abscesses along the femoral shaft. Failure to respond to a conventional four-drug regimen is explained by the resistance pattern of his multi-drug resistant strain of Mycobacterium tuberculosis, which was only reported after the patient's death. This case illustrates the diagnostic challenges of osteoarticular tuberculosis and the consequences of a diagnostic delay in an HIV-infected individual.
    Infection 07/2008; 36(3):274-8. · 2.44 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Combination antiretroviral therapy (cART) is changing, and this may affect the type and occurrence of side effects. We examined the frequency of lipodystrophy (LD) and weight changes in relation to the use of specific drugs in the Swiss HIV Cohort Study (SHCS). In the SHCS, patients are followed twice a year and scored by the treating physician as having 'fat accumulation', 'fat loss', or neither. Treatments, and reasons for change thereof, are recorded. Our study sample included all patients treated with cART between 2003 and 2006 and, in addition, all patients who started cART between 2000 and 2003. From 2003 to 2006, the percentage of patients taking stavudine, didanosine and nelfinavir decreased, the percentage taking lopinavir, nevirapine and efavirenz remained stable, and the percentage taking atazanavir and tenofovir increased by 18.7 and 22.2%, respectively. In life-table Kaplan-Meier analysis, patients starting cART in 2003-2006 were less likely to develop LD than those starting cART from 2000 to 2002 (P<0.02). LD was quoted as the reason for treatment change or discontinuation for 4% of patients on cART in 2003, and for 1% of patients treated in 2006 (P for trend <0.001). In univariate and multivariate regression analysis, patients with a weight gain of >or=5 kg were more likely to take lopinavir or atazanavir than patients without such a weight gain [odds ratio (OR) 2, 95% confidence interval (CI) 1.3-2.9, and OR 1.7, 95% CI 1.3-2.1, respectively]. LD has become less frequent in the SHCS from 2000 to 2006. A weight gain of more than 5 kg was associated with the use of atazanavir and lopinavir.
    HIV Medicine 04/2008; 9(3):142-50. · 3.16 Impact Factor
  • Revue médicale suisse 05/2006; 2(60):925-8, 930-4.
  • Revue médicale suisse 05/2006; 2(60):919-24.
  • Revue médicale suisse 05/2006; 2(60):935-6, 938-40.